cholinergic crisis


Also found in: Encyclopedia, Wikipedia.

cholinergic crisis

a pronounced muscular weakness and respiratory paralysis caused by excessive acetylcholine, often apparent in patients suffering from myasthenia gravis as a result of overmedication with anticholinesterase drugs.
An over-stimulation at a neuromuscular junction due to an excess of acetylcholine (ACh), as of a result of the inactivity (perhaps even inhibition) of acetylcholinesterase, caused by nerve gas, in patients with myasthenia gravis who have overdosed on cholinergic agents, or in surgical candidates, due to an excess of cholinesterase inhibitor given to reverse surgical muscle paralysis

myasthenic crisis

Any of a number of clinical complexes characterized by an acute exacerbation of myasthenia gravis symptoms, which are divided into
Myasthenic crisis
Myasthenic crisis An acute ↑ in requirement for anticholinesterase therapy or refractoriness to same, diagnosed by a Tensilon test, with transient ↓ of symptoms
Cholinergic crisis An acute ↓ in the need for anticholinesterase medication, resulting in 'overmedication' with the customary doses; the Tensilon test exacerbates this form of myasthenic crisis; cholinergic crises may be either
• Muscarinic crisis Abdominal pain, diarrhea, nausea, vomiting, lacrimation, blurred vision, bronchial hypersecretion due to parasympathetic hyperresponse
• Nicotinic crisis Muscle weakness, fasciculations, cramping and dysphagia, due to overdepolarization at the neuromuscular junction.  See Tensilon test  . ;.

cholinergic crisis

A state caused by over-activity of ACETYLCHOLINE due to overdosage of drugs that block the enzyme that inactivates acetylcholine (ANTICHOLINESTERASE drugs). There is muscle twitching and paralysis, sweating, salivation and pallor and the pupils are very small. These are the effects of military ‘nerve gases’.
References in periodicals archive ?
Poisoning by direct inhibitors of acetylcholinesterase presents as an acute cholinergic crisis, they do not develop late type muscular weakness.
Indirect inhibitors do not develop signs of cholinergic crisis, but show persistent fasciculations along with sudden increase in atropine requirement.
Cholinergic crisis develops due to too much acetylcholine on the cholinergic receptors.
Table I Dental Hygiene Discussion Topics for Patients with Myasthenia Gravis * * Importance of avoiding exacerbation of MG by obtaining regular and frequent recare appointments to prevent oral infection * Scheduling dental hygiene appointments in the mid morning * Avoiding drugs that can cause muscle weakness and exacerbate MG * Taking anticholinesterase drugs on time, as ordered by the MD, and 1 1/2 hour's before the dental hygiene appointment * Alertness to signs of myasthenic crisis and cholinergic crisis * Necessity of prompt treatment of oral disease and infection * Stress reduction strategies Adapted from Armstrong S.
Patients can experience either a cholinergic crisis or a myasthenic crisis.
The symptoms of cholinergic crisis usually develop 30 to 60 minutes after the medication is taken and is a result of "locking up" the available receptors with ACh (the medication has interfered with the enzyme needed to clear them).
Since the desired effect of immunosuppressant therapy is to decrease the disease symptoms, the dose and timing of the anticholinesterase medications may need to be adjusted as the myasthenic symptoms diminish to avoid cholinergic crisis.
Sign-symptoms of cholinergic crisis, noted in this study, are matched with that of literature.
Close observation of the patients for ventilatory & supportive care after the cholinergic crisis is over, remains the cornerstone treatment of this syndrome.